Puerto Rico, 2005

Heavy Rain in Puerto Rico, May 16, 2005

May 16, 2005 · NWS SJU · 1 event in 1 county or zone

1 heavy rain, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 16, 12:33 PM AST, 22 minutes earlier.

Area forecast discussion, May 16, 12:33 PM AST, 22 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
1233 PM AST MON MAY 16 2005

.UPDATE...SKIES REMAINED MOSTLY CLOUDY ACROSS THE LOCAL AREA
DURING THE MORNING HOURS. THE DOPPLER WEATHER RADAR DETECTED AREAS
OF MODERATE TO HEAVY RAIN WITH EMBEDDED THUNDERSTORMS AFFECTING THE
EASTERN HALF OF PUERTO RICO...VIEQUES...AND SAINT CROIX. ANOTHER
LARGE AREA OF SHOWERS AND THUNDERSTORMS WAS MOVING NORTHWARD ACROSS
THE CARIBBEAN WATERS TOWARD THE LOCAL ISLANDS...AND SHOULD ARRIVE BY
EARLY AFTERNOON. 12Z SOUNDING SHOWED DEEP MOISTURE UP TO 500
MB...WITH PRECIPITABLE WATER VALUES OF 2.3 INCHES AND CAPE VALUES OF
3344 J PER KG. THIS MOIST AND UNSTABLE ATMOSPHERE WILL INCREASE THE
POTENTIAL FOR HEAVY RAINFALL ACROSS THE ISLAND...AND THE GRIDS WERE
UPDATED TO INCLUDE A FLASH FLOOD WATCH THAT IS IN EFFECT FOR ALL OF
PUERTO RICO...CULEBRA...VIEQUES...AND THE US VIRGIN ISLANDS UNTIL 11
PM THIS EVENING.

.PREVIOUS DISCUSSION...SATELLITE PICTURES AND DOPPLER RADAR SHOWED
ABUNDANT CLOUDINESS AND NUMEROUS SHOWERS WITH EMBEDDED
THUNDERSTORMS... MAINLY ACROSS THE  LOCAL COASTAL WATERS OVERNIGHT.
SOME SHOWERS CAME ONSHORE ACROSS THE SOUTH COAST OF PUERTO
RICO...BUT RAINFALL AMOUNTS WERE GENERALLY LIGHT.

A BROAD AREA OF LOW PRESSURE HAS ALREADY DEVELOPED OVER THE CENTRAL
CARIBBEAN. THIS SYSTEM IS FORECAST TO MOVE NORTHWARD ACROSS
HISPANIOLA LATE TODAY AND TONIGHT...AND THEN INTENSIFY AND MOVE
SLOWLY EASTWARD ACROSS THE OFF SHORE ATLANTIC WATERS TUESDAY THROUGH
THURSDAY. SOUTHEAST TO SOUTH WINDS ON THE EASTERN SIDE OF THE LOW
ARE EXPECTED TO PULL ABUNDANT TROPICAL MOISTURE ACROSS MOST OF THE
LOCAL AREA BEGINNING THIS AFTERNOON THROUGH AT LEAST WEDNESDAY...
WITH THE POTENTIAL OF HEAVY RAIN...FLASH FLOODING AND MUDSLIDES...
MAINLY ACROSS THE MOUNTAINOUS TERRAIN. IN THE MEAN TIME...A TROPICAL
WAVE CURRENTLY LOCATED NEAR 66 WEST WILL CONTINUE TO MOVE WEST AND
PASS SOUTH OF THE LOCAL AREA TODAY AND TONIGHT. IT WILL ALSO ACT AS
A FOCUS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS. ALL THE DYNAMICS
WILL BE IN PLACE TO HAVE ABUNDANT CLOUDINESS...NUMEROUS SHOWERS AND
SCATTERED THUNDERSTORMS WITH RAIN HEAVY AT TIMES.

OF NOTE...ON SUNDAY BEGAN THE HURRICANE PREPAREDNESS WEEK AND WILL
EXTEND TO MAY 21. THIS WEEK YOU MAY LEARN ABOUT THE HAZARDS OF
HURRICANES AND WHAT YOU CAN DO TO PROTECT YOURSELF...YOUR FAMILY AND
PROPERTIES. JUNE FIRST IS THE BEGINNING OF THE TROPICAL SEASON
ACROSS THE ATLANTIC BASIN.

&&

.MARINE...AS THE LOW PRESSURE DEVELOPS AND MOVES NORTH OF THE LOCAL
ISLANDS WINDS AND SEAS WILL GRADUALLY INCREASE...PEAKING AROUND 25
KNOTS...WITH HIGHER GUSTS ON TUESDAY. SEA HEIGHTS ARE EXPECTED TO BE
IN THE 6 TO 7 FOOT RANGE+ ACROSS THE ATLANTIC OFF SHORE WATERS.
MARINERS ARE URGED ALSO...TO REMAIN ALERT FOR HAZARDOUS MARINE
CONDITIONS THAT WILL OCCUR OCCASIONALLY...AS CLUSTERS OF STRONG
THUNDERSTORMS CONTINUE TO AFFECT THE REGIONAL WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  80  75  80  75 /  70  70  70  70
STT  79  75  79  76 /  50  50  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
.PR...NONE.
.VI...NONE.

&&

24
Hazardous weather outlook, May 16, 6:10 AM AST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
610 AM AST MON MAY 16 2005

PRZ001>013-AMZ710>750-171000-
610 AM AST MON MAY 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...SEVERAL WEATHER FACTORS WILL COMBINE TO KEEP
THE LOCAL AREA IN A VERY MOIST AND UNSTABLE ENVIRONMENT. SCATTERED
TO NUMEROUS SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS WILL
CONTINUE TO MOVE ACROSS THE LOCAL ISLANDS. PERIODS OF HEAVY RAINFALL
AND SOME URBAN FLOODING WILL OCCUR IN SEVERAL LOCATIONS...WITH THE
POTENTIAL FOR AT LEAST SOME LOCALIZED FLASH AND RIVER FLOODING.
ALSO...MUDSLIDES ARE POSSIBLE OVER AREAS OF STEEP TERRAIN.

MARINERS ARE ALSO URGED TO REMAIN ALERT FOR HAZARDOUS MARINE
CONDITIONS THAT WILL OCCUR OCCASIONALLY...AS CLUSTERS OF STRONG
THUNDERSTORMS CONTINUE TO AFFECT THE REGIONAL WATERS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...
A VERY WET WEATHER PATTERN WILL CONTINUE TO AFFECT THE LOCAL ISLANDS
DURING THE NEXT FEW DAYS. MORE ACTIVE WEATHER IS EXPECTED TONIGHT
THROUGH WEDNESDAY...IN RESPONSE TO A DEVELOPING LOW PRESSURE SYSTEM
OVER THE CENTRAL CARIBBEAN. THIS SYSTEM IS FORECAST TO MOVE NORTH
ACROSS HISPANIOLA THROUGH TONIGHT...AND THEN INTENSIFY AND MOVE
SLOWLY EASTWARD ACROSS THE OFF SHORE ATLANTIC WATERS TUESDAY THROUGH
THURSDAY. THIS IS EXPECTED TO PULL ABUNDANT TROPICAL MOISTURE ACROSS
MOST OF THE LOCAL AREA TONIGHT THROUGH WEDNESDAY FOR AN EXTENDED
PERIOD OF HEAVY RAIN POTENTIAL. THE FLASH FLOODING AND MUDSLIDE
POTENTIAL WILL REMAIN HIGH DURING THIS PERIOD.

VIZ001-002-AMZ710>730-171000-
610 AM AST MON MAY 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...SEVERAL WEATHER FACTORS WILL COMBINE TO KEEP
THE LOCAL AREA IN A VERY MOIST AND UNSTABLE ENVIRONMENT. SCATTERED
TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE
ACROSS THE LOCAL ISLANDS. PERIODS OF HEAVY RAINFALL AND SOME URBAN
AND GUT FLOODING ARE POSSIBLE IN A FEW LOCATIONS.

MARINERS ARE ALSO URGED TO REMAIN ALERT FOR HAZARDOUS MARINE
CONDITIONS THAT WILL OCCUR OCCASIONALLY...AS CLUSTERS OF STRONG
THUNDERSTORMS CONTINUE TO AFFECT THE REGIONAL WATERS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...
A VERY WET WEATHER PATTERN WILL CONTINUE TO AFFECT THE LOCAL ISLANDS
DURING THE NEXT FEW DAYS. MORE ACTIVE WEATHER IS EXPECTED TONIGHT
THROUGH WEDNESDAY...IN RESPONSE TO A DEVELOPING LOW PRESSURE SYSTEM
OVER THE CENTRAL CARIBBEAN. THIS SYSTEM IS FORECAST TO MOVE NORTH
ACROSS HISPANIOLA THROUGH TONIGHT...AND THEN INTENSIFY AND MOVE
SLOWLY EASTWARD ACROSS THE OFF SHORE ATLANTIC WATERS TUESDAY THROUGH
THURSDAY. THIS IS EXPECTED TO PULL ABUNDANT TROPICAL MOISTURE ACROSS
MOST OF THE LOCAL AREA TONIGHT THROUGH WEDNESDAY FOR AN EXTENDED
PERIOD OF HEAVY RAIN POTENTIAL. THE FLASH FLOODING AND MUDSLIDE
POTENTIAL WILL REMAIN HIGH DURING THIS PERIOD.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, San Juan and Vicinity

When
May 16, 12:55 PM AST to 1:55 PM AST
Where
San Juan and Vicinity County, San Juan
Reported by
BROADCAST MEDIA

Some urban floding was reported along 65th Infantry Avenue in Rio Piedras.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2005Every state in 2005This day in weather historyWarnings in Puerto Rico, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452151.